Click Here For Hebrew Version of This Page
Click Here For Russian Version of This Page
Click Here For Ukrainian Version of This Page
Click Here For Korean Version of This Page
TREATMENT & IMPORTANT INFORMATION
Treatment can be challenging, and there’s no cure for Lewy body dementia. Instead, doctors treat the individual symptoms.
IMPORTANT The onset of aggression in LBD may have a variety of causes, including infections (e.g., UTI–urinary tract infection), medications, misinterpretation of the environment or personal interactions, and the natural progression of the disease.
If confusion or aggressive behavior suddenly begins, there are several reasons this may be occurring, other than that it may be a progression of the disease. If there were any recent medication changes, be sure to call your doctor as it may be an indication that the newly introduced drug is not agreeing with the person with LBD. They are extremely sensitive to certain medications. Infections, such as a urinary tract infection (known as a UTI), will often have a person display this behavior, as will dehydration. Other possibilities could be environmental, such as a new item in the room that may bring on hallucinations or a change in timing.
Warning About Antipsychotics IMPORTANT
First-generation antipsychotic medications, such as haloperidol (Haldol), should not be used to treat Lewy body dementia. They may cause severe confusion, severe Parkinsonism, sedation and sometimes even death. Very rarely, certain second-generation antipsychotics may be prescribed for a short time at a low dose but only if the benefits outweigh the risks. http://memory.ucsf.edu/education/diseases/dlb
Per the NIH:
People with Lewy body dementia may have severe reactions to, or side effects from, antipsychotics–– medications used to treat delusions, hallucinations, or agitation. These side effects include increased confusion, worsened parkinsonism, extreme sleepiness, and low blood pressure that can result in fainting (orthostatic hypotension). Caregivers should contact the doctor if these side effects continue after a few days.
Some antipsychotics, including olanzapine (Zyprexa®) and risperidone (Risperdal®), should be avoided, if possible, because they are more likely than others to cause serious side effects. In rare cases, a potentially deadly condition called neuroleptic malignant syndrome can occur. Symptoms of this condition include high fever, muscle rigidity, and muscle tissue breakdown that can lead to kidney failure. Report these symptoms to your doctor immediately.
Antipsychotic medications increase the risk of death in elderly people with dementia, including those with LBD. Doctors, patients, and family members must weigh the risks of antipsychotic use against the risks of physical harm and distress that may occur as a result of untreated behavioral symptoms.
People with Lewy body dementia are often sensitive to prescription and over-the-counter medications for other medical conditions. Talk with your doctor about any side effects seen in a person with LBD.
If surgery is planned and the person with Lewy body dementia is told to stop taking all medications beforehand, ask the doctor to consult the person’s neurologist in developing a plan for careful withdrawal. In addition, be sure to talk with the anesthesiologist in advance to discuss medication sensitivities and risks unique to LBD. People with LBD who receive certain anesthetics may become confused or delirious and have a sudden, significant decline in functional abilities, which may become permanent.
Depending on the procedure, possible alternatives to general anesthesia may include a spinal or regional block. These methods are less likely to result in confusion after surgery. Caregivers should also discuss the use of strong pain relievers after surgery, since people with LBD can become delirious if these drugs are used too freely.